Alabama, 2023

Flash Flood and Damaging Winds in Alabama, June 18 to 20, 2023

June 18 to 20, 2023 · NWS BMX · 12 events in 8 counties and zones

An closed upper low moving through a southern jet stream produced several waves of strong to severe thunderstorms over Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An closed upper low moving through a southern jet stream produced several waves of strong to severe thunderstorms over Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 12:59 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 18, 12:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
159 AM CDT Sun Jun 18 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday Night)
Issued at 859 PM CDT SAT JUN 17 2023

A tricky forecast through Sunday night in store for Central
Alabama. There will be some changes in communication regarding the
activity through Sunday night.

To start off, the convection has diminished early this evening
and fair skies dominate. Due to high near surface moisture, some
patchy fog may develop after midnight. Added a mention of local
visibilities below mile at times.

The big challenge of communication and potential outcomes will be
the severe thunderstorms possible late tonight through Sunday
night. Model consensus has a convectively enhanced short wave
moving west to east late tonight. There are some models that have
convection near the Alabama/Mississippi state line before 12z. If
the instability and shear can effectively overlap and interact
with the lift, severe storms are possible. The evolution of this
wave overnight temporally and spatially will impact events the
remainder of the day. At this time, will add mention of severe
storms with the threat of damaging winds and large hail
potentially starting before sunrise. The area of highest concern
here is the southwest. Of note, the more organized the
thunderstorms become, the faster they may propagate toward us.

Another wave follows fairly closely behind the first wave. This
also comes across during the heating of the day. Effective Bulk
Shear is certainly higher over the area at this time with some
thunderstorm redevelopment possible. Instabilities will be
impacted be the clouds, rain cooled zone, or lack thereof. Severe
storms will be possible in the afternoon.

A more potent short wave trough moves in Sunday night. Once again,
timing is an issue with a spread of several hours amongst model
guidance. It appears that the instability and moisture content
remain very high. Unseasonably high shear also moves in again at
this time. Therefore, severe thunderstorms are again possible
Sunday night. The parameters are the most conducive to severe
thunderstorms Sunday night but this may change due to how the
atmosphere reacts to the storms earlier in the day. Be prepared
for severe weather into Sunday. Be prepared for some potential
changes in the timing and/or placement of storms. And be prepared
for the potential of an upgrade in risk. Damaging winds and large
hail will be the main threats throughout.

75

&&

.LONG TERM...
(Monday through Friday)
Issued at 415 AM CDT SAT JUN 17 2023

Monday.

The pattern aloft will begin to transition on Monday. Guidance is
in agreement that a couple of shortwave perturbations will become
cutoff from the westerlies as they move east into a broad trough
across the eastern CONUS. As this occurs, the overall upper-level
flow will become more amplified with a deep-layer ridge building
across the Plains. Our flow aloft will become more northwesterly
as the shortwave begins to stall across the TN and OH Valleys,
along with a weak surface low just to our northwest. 500 mb flow
will remain ~30 kts, providing enough shear to foster a few
strong/severe thunderstorms given the progged <3,000 J/kg MLCAPE
on various GFS/ECMWF forecast soundings. We'll advertise a
"marginal risk" for severe thunderstorms on Monday, though exact
placement and timing is not perfectly clear just yet. Generally
speaking, best convective coverage should remain along/east of
I-65, in the downstream section of the low. Damaging wind gusts
and large hail are the threats, like a broken record.

Tuesday through Friday.

The upper-level low is progged to meander across the Southeast for
the remainder of the long-term forecast period. Guidance generally
agrees that it should wobble to the southwest. If so, its
positioning would result in weak flow aloft across Central
Alabama, mercifully eliminating the risk for organized severe
weather. However, there will be sufficient moisture and
instability around each afternoon to foster scattered, to
occasionally numerous, showers and thunderstorms. We could even
have convection on each side of the state moving in opposite
directions. It would be nonsense to completely rule out a strong
storm through the end of the period considering the upper-low in
the region which would help cool temperatures aloft (and the fact
that guidance will change) - but this could hopefully be the end
to a long-stretched period of 'anomalous' severe weather across
the Deep South. We'll keep our fingers crossed here.

40/Sizemore

&&

.AVIATION...
(06Z TAFS)
Issued at 102 AM CDT SUN JUN 18 2023

We are currently in a lull in the convective activity. During that
lull, we are expecting some MVFR, IFR and below cigs/vsbys to
develop. Best chances for low cigs/vsbys will be at MGM/TOI.
Lesser chance at TCL. With less rainfall on Sat, we have a tad
less residual moisture. Next, two waves of TSRA activity are
expected for this forecast. The first wave is currently across
OK/AR and should affect C AL this afternoon. Then after a break,
a second wave is expected to move into the W (TCL) during Sun
evening and push ESE-WD across C AL during the overnight hours Sun
night into Mon. While both could have strong to severe storms,
the wave moving in toward the end of the TAF period may be
significant in regards to wind/hail.

08

&&

.FIRE WEATHER...

Showers and thunderstorms remain in the forecast each day through
the forecast period, with varying daily coverage. Minimum RH values
each afternoon will remain above critical thresholds, generally
staying above 40-50 percent. 20 ft winds becoming southwest on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  67  83  67 /  40  80  90  50
Anniston    90  69  84  69 /  40  80  90  60
Birmingham  91  70  85  70 /  50  80  80  40
Tuscaloosa  88  70  87  70 /  60  80  80  30
Calera      89  70  85  70 /  40  80  80  40
Auburn      87  69  81  70 /  40  80  90  60
Montgomery  89  70  85  70 /  40  80  90  60
Troy        89  70  86  70 /  40  70  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....40/Sizemore
AVIATION...08
Hazardous weather outlook, Jun 17, 6:58 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
758 PM CDT Sat Jun 17 2023

ALZ011>015-017>050-190400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
758 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Fog may develop overnight in south central Alabama. Visibilities may
drop below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible early Sunday through Sunday night
for much of Central Alabama. Multiple waves of thunderstorms are
possible. Threats include damaging wind gusts and large hail.
Locally heavy rainfall could produce flooding.

A few severe thunderstorms are possible across Central Alabama on
Monday. Threats include damaging wind gusts and large hail. Locally
heavy rainfall could produce flooding.

River flooding is forecast to begin early Sunday along the
Sucarnoochee River near Livingston and continue through Friday.
Please refer to river products for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Monday.

In the hours before

Local storm report, Jun 18, 1:31 AM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
231 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Hail             Ethelsville             33.41N 88.21W
06/16/2023  E2.75 inch       Pickens            AL   Public

            Social media video of large hail falling in
            Ethelsville. There were numerous large
            stones which appear to be tennis to baseball
            size.

&&

AS

The radar

The Maxwell AFB radar (KMXX), 50 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Chambers

When
June 18, 2:30 AM CST to 2:31 AM CST
Where
Chambers County, 3.11 mi SE of Tuckersburg
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.740, -85.310

Lightning caused a house fire on County Road 79. The home was a total loss.

Thunderstorm Wind, Pickens

When
June 18, 6:13 AM CST to 6:14 AM CST
Where
Pickens County, 0.32 mi WNW of Aliceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.133, -88.155

Trees uprooted along Highway 14 in Aliceville. Numerous trees uprooted across the southern portion of the county.

Thunderstorm Wind, Pickens

When
June 18, 6:25 AM CST to 6:26 AM CST
Where
Pickens County, 4.99 mi S of Gordo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.249, -87.915

Trees uprooted and power lines downed along Mars Hill Road.

Lightning, Marengo

When
June 18, 12:06 PM CST to 12:07 PM CST
Where
Marengo County, 0.72 mi SE of Surginer
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
32.042, -87.692

A house sustained significant damage from a lightning strike. Two automobiles were heavily damaged.

Thunderstorm Wind, Marengo

When
June 19, 2:22 AM CST to 2:23 AM CST
Where
Marengo County, 2.04 mi S of Linden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.271, -87.795

Several trees uprooted along Highway 43 south of Linden. Numerous reports of uprooted trees across southern portion of the county.

Thunderstorm Wind, Dallas

When
June 19, 2:58 AM CST to 2:59 AM CST
Where
Dallas County, 1.81 mi SW of Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.230, -87.250

A bow echo uprooted numerous trees across the southern half of the county.

Thunderstorm Wind, Lowndes

When
June 19, 3:54 AM CST to 3:55 AM CST
Where
Lowndes County, 3.52 mi E of Logan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.980, -86.420

Several trees uprooted along County Road 4 west of Panola.

Thunderstorm Wind, Pike

When
June 19, 4:11 AM CST to 4:12 AM CST
Where
Pike County, Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -86.120

A long-lived bow echo uprooted numerous trees in Goshen.

Thunderstorm Wind, Pike

When
June 19, 4:19 AM CST to 4:20 AM CST
Where
Pike County, (Toi)troy Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.870, -86.020

Peak gust of 61 mph reported at the ASOS at the Troy Municipal Airport.

Thunderstorm Wind, Pike

When
June 19, 4:19 AM CST to 4:20 AM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -85.970

A long-lived bow echo uprooted numerous trees in Troy and Spring Hill.

Thunderstorm Wind, Barbour

When
June 19, 4:38 AM CST to 4:39 AM CST
Where
Barbour County, 0.62 mi SSE of Doster
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.641, -85.677

A weakening long-lived bow echo uprooted a few trees along Highway 51 southwest of Clio.

Flash Flood, Macon

When
June 20, 7:30 PM CST to 10:30 PM CST
Where
Macon County, 3.12 mi NE of Franklin to 3 mi N of Notasulga
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.510, -85.760

Radar estimated rainfall amounts of 3-4 inches over northern Macon County during the evening hours. County Road 57 flooded and impassable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114686, 1114679, 1114680, 1114688, 1114693, 1114702, 1114708, 1114722, 1114723, 1114730, 1114732, 1114769.